Colorado, 2003Debris Flow in Colorado, July 26, 2003
July 26, 2003 · NWS GJT · 1 event in 1 county or zone
Heavy rain caused a landslide onto 16th street in South Glenwood Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused a landslide onto 16th street in South Glenwood Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 12:46 PM MST, 6 hours 54 minutes earlier.
Area forecast discussion, Jul 26, 12:46 PM MST, 6 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 26 2003
SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH-
CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS
THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER
AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS
FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT
APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT
WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN
POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS
AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE
VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL
ALLOW FOR SOME LOCALLY HEAVY RAIN.
MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO
NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS
REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND
THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA.
LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM
ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE
TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL
STAY CLOSE TO MET NUMBERS. LINDQUIST
MONDAY THROUGH THURSDAY...
CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN
MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE
SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE
NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE
UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT
AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE
SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH
DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE
AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS
TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS
THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE
VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF
THE UPPER HIGH. DJN.83
FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE
EAST STARTING THURSDAY AND EVENTUALLY REACHES EASTERN COLORADO BY
SATURDAY. GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH
THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN
TEMPS THROUGH THE PERIOD. JDC
.GJT...NONE.
FXUS65 KGJT 261947
AFDGJT
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 26 2003
SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH-
CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS
THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER
AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS
FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT
APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT
WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN
POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS
AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE
VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL
ALLOW FOR SOME LOCALLY HEAVY RAIN.
MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO
NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS
REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND
THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA.
LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM
ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE
TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL
STAY CLOSE TO MET NUMBERS. LINDQUIST
MONDAY THROUGH THURSDAY...
CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN
MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE
SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE
NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE
UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT
AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE
SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH
DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE
AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS
TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS
THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE
VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF
THE UPPER HIGH. DJN.83
FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE
EAST AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY. GRADUAL
INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH
SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH
THE PERIOD. JDC
.GJT...NONE.
Hazardous weather outlook, Jul 26, 4:45 AM MST, 14 hours 55 minutes before
COZ001>014-017>023-UTZ022>025-027>029-271200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE
THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING
THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN
ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND
SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS.
TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.
NL
In the hours before
Local storm report, Jul 26, 4:16 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0516 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 W HESPERUS CO 0.75 IN HAIL
07/26/03 LA PLATA HAIL COVERED HIGHWAY
CAUSING 6-CAR PILE UP
DJNLocal storm report, Jul 26, 4:16 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0516 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 W HESPERUS CO 0.75 IN HAIL
07/26/03 LA PLATA HAIL COVERED HIGHWAY
160 CAUSING 6-CAR PILEUP
DJNLocal storm report, Jul 26, 5:41 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0641 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 5 WSW DURANGO CO FLASH FLOOD
07/26/03 LA PLATA ROADS AND DRIVEWAYS WASHED
OUT AT NUMEROUS LOCATIONS 3
TO 5 MILES WEST AND
SOUTHWEST OF
DURANGO...INCLUDING THE
INTERSECTION OF COUNTY
ROADS 141 AND
125...INTERSECTION OF
COUNTY ROADS 141 AND
142...AND ALONG COUNTY ROAD
207.
JDCDebris Flow, Gore and Elk Mountains/Central Mountain Valleys
- When
- July 26, 7:40 PM MST to 7:50 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 26, 20031 death · 5 injured · 1 event
- Heat in Missouri, July 26 to 27, 20031 death · 5 events
- Hail in Oregon, July 26, 2003$2.8 million · 2 in hail · 1 event
- Lightning Strike in Florida, July 26, 20031 injured · $25,000 · 1 event
- Damaging Wind in Nebraska, July 26, 2003$30,000 · 56 kt wind · 1 event
- Hail and Lightning Strike in Colorado, July 26, 20031 injured · 1.75 in hail · 3 events
- Damaging Wind in New Mexico, July 26, 2003$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Idaho, July 26, 20031 in hail · 5 events
- Heat in Kansas, July 26 to 27, 20034 events
- Damaging Winds in Michigan, July 26, 200360 kt wind · 3 events
- Tornado and Hail in Montana, July 26, 2003F0 · 2 events
- Flash Flooding in Oregon, July 26, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379189.